Kentucky, 2009

Heavy Rain in Kentucky, July 5, 2009

July 5, 2009 · NWS LMK · 2 events in 1 county or zone

Slow moving thunderstorms produced periods of heavy rain across far south central Kentucky.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

Slow moving thunderstorms produced periods of heavy rain across far south central Kentucky.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jul 5, 1:15 PM CST, 27 minutes earlier.

Area forecast discussion, Jul 5, 1:15 PM CST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
315 PM EDT SUN JUL 5 2009

.SHORT TERM (TONIGHT AND MON)...

ESE MOVG SFC LOW/CDFNT JUST PASSING TO THE SE OF BWG ATTM...WINDS AT
HOP/BWG HAVE SHIFTED TO WNW. TSTMS HAVE DEVELOPED IN CLUSTERS...
FEEDING INTO A MAIN LINE EXTENDING ACRS SCNTRL KY...WITH STORMS
PROGRESSING TO THE SE. WILL HAVE A SUB FIRST PERIOD AND KEEP TSTMS
IN THE FCST INTO LATE AFTN/EARLY EVE ACRS SCNTRL PARTS THEN DROP
POPS BY 00Z.

UPR LEVEL NW FLO PATTERN CONTS THRU THIS PERIOD. SFC LOW EXPECTED TO
DROP INTO THE ERN TN VLY TNGT AND CONTINUE SEWD. CENTRAL PLAINS HIGH
PRES...WITH RIDGE EXTENDING EWD INTO THE UPR OH VLY...EXPECTED TO
DROP SEWD INTO OUR FA BY LATE MON. TIL THEN...BASED ON LOW LEVEL
MOISTURE/WIND PROGS AND SUPPORTED BY STLT IMAGERY...LOW CLDS WILL
LINGER MOST OF THE NIGHT...WITH FOG DEVELOPING IN AREAS THAT DO CLR
OUT. WILL GO WITH MOSTLY CLDY SKIES WITH FOG DEVELOPING.

LOW LEVELS SHUD BEGIN A DRYING OUT PROCESS MON WITH CLRG FROM N TO
S. GFS MOS TEMPS...ESPECIALLY FOR SDF...ARE COOLER AND WITH NLY
FLOW...PREFERRED FOR MON. CURRENT LOW-MID 80S IN THE FCST LOOKS
FINE.

.LONG TERM (MONDAY NIGHT THROUGH SUNDAY)...

MODELS CONTINUE PUT THE OHIO RIVER VALLEY IN WEAK WEST TO NORTHWEST
FLOW WITH LITTLE OPPORTUNITY FOR MAJOR SYSTEMS AFFECTING THE AREA
THROUGH THE PERIOD. WHILE OVERALL PATTERN IS IN GOOD AGREEMENT
BETWEEN THE GFS/UKMET/ECMWF...RIPPLES IN THE FLOW ARE INCONSISTENT
IN BOTH PLACEMENT OF RH AND VORTICITY...WITH THE OPPORTUNITY FOR
ISOLATED CONVECTION HINTED AT DURING VARIOUS TIME FRAMES AFTER 00Z
THURSDAY DEPENDING UPON THE MODEL.  GIVEN THE WEAKNESS OF THESE
SIGNATURES HAVE OPTED FOR A PERSISTENCE FORECAST OF LOW 20 POPS FOR
THE WEEKEND WITH NO PRECIP BEFORE THEN.

DESPITE THE PAST FEW COOL DAYS...IT IS JULY...AND TEMPERATURES WILL
HAVE TO REBOUND EVENTUALLY.  THE EXTENDED APPEARS TO DO JUST THAT
WITH 50H RIDGE TO THE WEST SPREADING OUT TO ALLOW FOR SFC-500
THICKNESS INCREASES TO NEAR 580 BY THE WEEKEND...THOUGH WITH LIKELY
INCREASE IN CLOUDS TO LIMIT THE MERCURY RISE SOMEWHAT.  WITH LIMITED
RH OVER THE OHIO VALLEY FOR TUESDAY THROUGH FRIDAY...SUNSHINE WILL
HELP TO HEAT UP BOTH MAX AND MIN READINGS 1-3 DEGREES EACH
DAY...TOPPING OUT IN A LOW 70 TO LOW 90 RANGE BY END OF THE
PERIOD.

&&

.AVIATION (18Z TAFS)...

SURFACE LOW PRESSURE MOVG ACRS SCNTRL KY WILL DROP INTO NERN TN
TNGT.

SCT SHOWERS AND TSTMS EXTENDING FROM SCNTRL INTO ECNTRL KY WILL
CONTINUE A SEWD MOVEMENT AND LIKELY EXIT ALL BUT OUR SERN MOST FA BY
00Z MON...CLEARING ALL TAF SITES. AFTERWARD LOW CLOUDS WILL PERSIST
FOR MUCH OF THIS EVE...WITH MVFR CONDS IN FOG DEVELOPING AFTER
MIDNIGHT. IN ADDITION...CIGS AT BWG WILL LIKELY LOWER TO IFR VALUES
BEFORE SUNRISE. A CLEARING TREND WITH LIFTING FOG SHUD BEGIN AFTER
SUNRISE WITH CONDS SLOWEST TO IMPROVE AT BWG.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

SHORT TERM...DK
LONG TERM....JBS
AVIATION.....11
Hazardous weather outlook, Jul 5, 9:40 AM CST, 4 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1140 AM EDT SUN JUL 5 2009

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-060830-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
1140 AM EDT SUN JUL 5 2009 /1040 AM CDT SUN JUL 5 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AS
LOW PRESSURE MOVES ACROSS CENTRAL KENTUCKY. CLOUD TO GROUND
LIGHTNING AND BRIEF HEAVY RAINFALL WILL BE THE MAIN THREAT WITH ANY
STORMS THAT DEVELOP.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS WILL RETURN TO THE REGION FRIDAY NIGHT INTO SATURDAY
AS A COOL FRONT PASSES THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

DK

In the hours before

Special weather statement, Jul 5, 10:44 AM CST, 2 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1244 PM EDT SUN JUL 5 2009

KYZ028-045-046-053-054-065-051745-
HARDIN-LARUE-MARION-NELSON-TAYLOR-WASHINGTON-
1244 PM EDT SUN JUL 5 2009

...STRONG STORM...

AT 1243 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR ELIZABETHTOWN...OR 34 MILES SOUTH OF
LOUISVILLE...AND MOVING SOUTHEAST AT 30 MPH.

HEAVY RAIN WITH RAINFALL AMOUNTS OF AROUND ONE INCH PER HOUR REDUCING
VISIBILITIES TO LESS THAN ONE MILE...SMALL PEA OR MARBLE SIZE HAIL...
AND GUSTY WINDS OF AROUND 35 TO 40 MPH...ARE EXPECTED WITH THIS
STORM.

THIS STORM WILL BE...
  NEAR BOSTON AROUND 1255 PM EDT.
  NEAR LYONS AROUND 105 PM EDT.
  NEAR NEW HAVEN AROUND 110 PM EDT.
  NEAR NEW HOPE AROUND 115 PM EDT.
  NEAR HOLY CROSS AROUND 120 PM EDT.
  NEAR LORETTO AROUND 125 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

KIRKPATRICK
Special weather statement, Jul 5, 11:54 AM CST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
154 PM EDT SUN JUL 5 2009

KYZ061-062-071-051815-
BUTLER-EDMONSON-WARREN-
1254 PM CDT SUN JUL 5 2009

...HEAVY RAINFALL IS HEADING TOWARD BOWLING GREEN...

AT 1248 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
HEAVY RAIN PRODUCING THUNDERSTORM 11 MILES NORTHWEST OF BOWLING
GREEN...MOVING EAST AT 20 MPH.

A SPOTTER REPORTED THAT RAINFALL AMOUNTS OF AROUND TWO INCHES
OCCURRED IN JUST OVER AN HOUR WITH THIS STORM AS IT MOVED THROUGH
ABERDEEN IN CENTRAL BUTLER COUNTY.

THIS STORM WILL BE...
  NEAR BOWLING GREEN AROUND 115 PM CDT.

THIS STORM WILL AFFECT INTERSTATE 65 IN KENTUCKY BETWEEN MILE MARKERS
22 AND 38...AND THE NATCHER PARKWAY BETWEEN MILE MARKERS 5 AND 7.
VISIBILITY WILL BE REDUCED TO LESS THAN HALF A MILE IN THE HEAVIEST
RAINFALL AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS OCCURRING. EXPECT PONDING OF WATER ON LOCAL
ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.

&&

JBS
Special weather statement, Jul 5, 1:08 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
308 PM EDT SUN JUL 5 2009

KYZ064>066-073>078-081-051945-
ADAIR-ALLEN-BARREN-CASEY-CUMBERLAND-GREEN-METCALFE-MONROE-RUSSELL-
TAYLOR-
208 PM CDT SUN JUL 5 2009

...LINE OF STRONG THUNDERSTORMS PRODUCING TORRENTIAL RAINFALL...

AT 303 PM EDT/203 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10
MILES EAST OF CAMPBELLSVILLE TO SCOTTSVILLE...OR ALONG A LINE
EXTENDING FROM 37 MILES NORTHWEST OF SOMERSET TO 16 MILES SOUTHEAST
OF BOWLING GREEN...AND MOVING SOUTHEAST AT 25 MPH.

FREQUENT DEADLY LIGHTNING...TORRENTIAL RAIN WITH RAINFALL AMOUNTS OF
AROUND TWO INCHES PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
HALF MILE...AND GUSTY WINDS OF AROUND 35 TO 40 MPH...ARE EXPECTED
WITH THESE STORMS.

THESE STORMS WILL BE...
  NEAR YUMA AROUND 315 PM EDT.
  NEAR MAYNARD AROUND 220 PM CDT.
  NEAR TRACY AROUND 225 PM CDT.
  NEAR RHEBER AROUND 330 PM EDT.
  NEAR LIBERTY AROUND 335 PM EDT.
  NEAR FLIPPIN AROUND 240 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS OCCURRING. EXPECT PONDING OF WATER ON LOCAL
ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

NF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy rain. Local standard time, as filed.

Heavy Rain, Cumberland

When
July 5, 1:42 PM CST to 2:12 PM CST
Where
Cumberland County, Marrowbone
Reported by
COOP Observer
Coordinates
36.820, -85.500

A NWS COOP-Observer measured one inch of rain in 30 minutes.

Heavy Rain, Cumberland

When
July 5, 2:05 PM CST to 2:35 PM CST
Where
Cumberland County, 0.69 mi S of Grider
Reported by
Mesonet
Coordinates
36.790, -85.420

The Kentucky Mesonet station three miles west of Burkesville measured 1.04 inches of rain in 30 minutes.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2009Every state in 2009This day in weather historyWarnings in Kentucky, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 185845, 185844.